Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 184, NWS Jackson, MS

March 30, 2008Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2008, 5:28 PM CDT for Montgomery County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2008, 5:28 PM CDT (22:28 UTC)
Expired
Mar 30, 2008, 6:01 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:32 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 30, 3:32 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT SUN MAR 30 2008

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THE LEADING EDGE OF A
LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WAS STILL MAKING ITS
WAY INTO OUR WESTERN TIER COUNTIES AND PARISHES. THIS SLOW PUSH
EASTWARD WAS IN PART DUE TO RIDGING SURFACE AND ALOFT OVER THE
EASTERN PORTIONS OF OUR CWFA. RATHER STRONG SURFACE HIGH WEDGING
DOWN THE EASTERN SEABOARD AND RIDGING ACROSS OUR SOUTHERN COUNTIES
HAS BROUGHT IN SOME DRIER AIR. SURFACE DEW POINTS AT MERIDIAN AND
HATTIESBURG WERE RUNNING IN THE MID TO UPPER 50S AND VERY LITTLE CU
DEVELOPMENT WAS BEING WITNESSED ON SATELLITE IMAGERY OVER SOUTHERN
MISSISSIPPI. DESPITE THE RATHER EXTENSIVE CIRRUS SHIELD OVER THE
AREA TEMPERATURES HAVE WARMED TO 80 DEGREES OVER MUCH OF MISSISSIPPI
AND SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE DELTA WHERE MID
60 DEW POINTS STILL RESIDE. DRIER AIR FROM THE EAST FILTERING INTO
CENTRAL MISSISSIPPI HAS LIMITED CONVECTIVE DEVELOP SO FAR. THE LARGE
AREA OF THUNDERSTORMS OVER WESTERN LOUISIANA IS EXPECTED TO CONTINUE
MOVING EAST NORTHEAST TONIGHT WHILE HIGH PRESSURE REMAINS STOUT OVER
OUR SOUTHEAST. THE BULK OF THE RAIN TONIGHT WILL FALL NORTHWEST OF
THE NATCHEZ TRACE BUT THE EASTWARD EXTENT OF THE RAIN IS A LITTLE
HARD TO DETERMINE SO WL NOT CUT GUIDANCE MUCH. THE WEDGE DOWN THE
EASTERN SEABOARD WILL WEAKEN INTO TUESDAY AS THE CENTER OF HIGH
PRESSURE SHIFTS EAST INTO THE ATLANTIC. WHILE HIGH PRESSURE WEAKENS
TO OUR EAST...LOW PRESSURE WILL STRENGTHEN TO OUR WEST MONDAY. A
SHORTWAVE NOTED ON SATELLITE IMAGERY OVER NEVADA THIS AFTERNOON WILL
TRACK EAST AND STRENGTHEN THE SURFACE LOW OVER THE SOUTHERN PLAINS.
THIS LOW WILL MOVE OFF TO THE NORTHEAST AND BRING A TRAILING COLD
FRONT INTO OUR CWA TUESDAY. MODELS ARE A LITTLE LIGHTER WITH THE
WINDS MONDAY BETWEEN THIS STRENGTHENING LOW AND WEAKENING HIGH BUT
LAKE WIND ADVISORY CRITERIA IS STILL EXPECTED FROM LATE MORNING
THROUGH THE AFTERNOON IN THE DELTA. RAIN CHANCES MONDAY WILL BE
LIMITED TO THE NORTH EARLY THEN SHIFT TO THE WEST BY LATE AFTERNOON
AND EVENING AHEAD OF THE APPROACHING COLD FRONT. THE GFS APPEARS A
LITTLE TO AGGRESSIVE IN GENERATING QPF IN OUR EAST BEFORE DAYBREAK
MONDAY NIGHT BUT WL NOT CUT POPS THERE THIS PACKAGE. GUIDANCE
TEMPERATURES WERE CLOSE AND GENERALLY ACCEPTED. /22/

.LONG TERM...TUESDAY THROUGH SUNDAY...NO CHANGES TO THE CURRENT LONG
TERM FORECAST WILL BE MADE THIS AFTERNOON.  MODELS ARE IN PRETTY
GOOD AGREEMENT WITH TUESDAYS COLD FRONT AS IT PUSHES INTO THE
FORECAST AREA.  HOWEVER...THEY CONTINUE TO REMAIN AT ODDS WITH THEIR
TIMING AND PLACEMENT OF FRIDAYS SYSTEM.  STILL...IN TERMS OF
TUESDAYS COLD FRONT...ALTHOUGH SEVERE PARAMETERS ARENT ALL THAT
IMPRESSIVE...WITH A GOOD BIT OF INSTABILITY IN PLACE OVER THE
AREA...COUPLED WITH DAYTIME HEATING...SOME DECENT LAPSE RATES...AND
THE FORCING ALONG THE FRONT...I WOULDNT RULE OUT A FEW STRONG
STORMS WITH AN ISOLATED SEVERE STORM POSSIBLE.  IT LOOKS LIKE HAIL
WILL BE THE PRIMARY CONCERN AND MORE SUSCEPTIBLE OVER AREAS ALONG
AND EAST OF THE NATCHEZ TRACE PARKWAY DURING THE AFTERNOON AND EARLY
EVENING HOURS.  AS A RESULT...ILL INTRODUCE THIS WORDING INTO THE
HWO THIS AFTERNOON.

AS FOR FRIDAYS SYSTEM...WHILE THE GFS HAS SLOWED DOWN A BIT IT
CONTINUES TO BE THE FASTER MODEL BY A GOOD 6-10 HOURS OVER THE
EUROPEAN...AND PAINTS ITS BETTER RAIN CHANCES ON FRIDAY.  THE
EUROPEAN HOWEVER IS ADVERTISING A SLIGHTLY DEEPER AND BETTER
ORGANIZED SYSTEM...BUT IS ADVERTISING ITS BEST RAIN CHANCES LATE
FRIDAY NIGHT INTO SATURDAY.  AGAIN...GIVEN THAT THIS IS STILL A GOOD
FIVE DAYS OUT AND MORE CHANGES...WHETHER FOR BETTER OR WORSE IN
TERMS OF AGREEMENT AND INTENSITY...ARE LIKELY...ILL NOT DEVIATE
FROM THE CURRENT EXTENDED FORECAST.

WITH THAT SAID...THE PREVIOUS FORECAST DISCUSSION FOLLOWS. /19/

TUESDAY THROUGH SUNDAY...AN UPPER WAVE MOVES INTO THE AREA AND A
COLD FRONT APPROACHES FROM THE WEST. THE AIR MASS DESTABILIZES AHEAD
OF THE FRONT. AN 850 MB THETAE RIDGE MOVES INTO THE AREA AND A
HEALTHY CAPE FIELD DEVELOPS. THE BOUNDARY WEAKENS AS IT MOVES INTO
THE ARKLAMISS AS THE STRONGER NRN SURFACE LOW LIFTS ACROSS THE
MIDWESTERN STATES AND THE WEAKER SRN LOW DROPS INTO TX. THIS WILL
SERVE TO HAMPER SEVERE THUNDERSTORM DEVELOPMENT BUT ISOLATED SEVERE
STORMS WILL BE POSSIBLE...ESPECIALLY IN THE VICINITY OF THE BOUNDARY
WHICH WILL DROP INTO SERN ZONES LATE TUESDAY. COLD AIR ADVECTION
DEVELOPS FROM THE NORTH BY TUESDAY EVENING IN THE WAKE OF THE FRONT.
THE PRIMARY EFFECT WILL BE THE ADVECTION OF DRIER AIR WHILE NOT MUCH
CHANGE EXPECTED IN THE TEMPERATURE FIELDS BEHIND THIS SYSTEM.

LOW LEVEL SLY FLOW REDEVELOPS RAPIDLY WEDNESDAY FROM THE WEST. A
WEAK WARM FRONT LIFTS NWD BUT WASHES OUT AND THE AIR MASS REMAINS
RELATIVELY DRY. THE NEXT COLD FRONT PIVOTS INTO NWRN MS THURSDAY
NIGHT. ONCE AGAIN THE AIR MASS IS DESTABILIZED AND AN AREA OF HIGHER
SHEAR AND HELICITY PIVOTS ACROSS NRN ZONES AS WELL AS AN AREA OF
INCREASED CAPE AND 850 MB THETAE. THE AIR MASS REMAINS UNSTABLE
DURING THE DAY FRIDAY AHEAD OF THE COLD FRONT THAT MOVES THROUGH
FRIDAY AND FRIDAY EVENING.

WILL FINALLY SEE DECENT LOW LEVEL RIDGING SET UP BEHIND FRIDAYS
FRONT FOR LOW LEVEL NLY FLOW AND A COOLER..DRIER AIR MASS PUSHING IN
FOR THE WEEKEND. /07/

&&

.AVIATION...RIDGING IS HANGING TOUGH IN THE EAST AND ONLY SOME THIN
CIRRUS WAS NOTED IN THE SOUTHEAST THIS AFTERNOON. A LARGE AREA OF
RAIN WITH EMBEDDED THUNDERSTORMS OVER LOUISIANA HAS HAD A HARD TIME
MOVING EAST INTO OUR AREA. THE RAIN AND THUNDERSTORMS WITH CLOUDS
BELOW 2000FT ARE EXPECTED TO SHIFT EAST NORTHEAST ACROSS OUR AREA
TONIGHT. MOST OF THE THUNDERSTORMS WILL OCCUR NORTHWEST OF THE
NATCHEZ TRACE. SOUTHEAST WINDS ARE EXPECTED TO REMAIN UP TONIGHT AND
WILL HAMPER FOG DEVELOPMENT BUT A LAYER OF STRATUS WILL LIKELY
DEVELOP TOWARD MORNING ESPECIALLY IN AREAS THAT RECEIVE RAIN...
RESULTING IN IFR CEILING RESTRICTIONS TOWARD MORNING. CEILINGS WILL
RISE AND DISSIPATE DURING MONDAY MORNING AFTER SUNRISE. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  80  62  74 /  50  13  65  57
MERIDIAN      57  77  61  74 /  28  14  53  69
VICKSBURG     60  82  64  76 /  48  13  71  47
HATTIESBURG   59  79  62  76 /  20   7  38  61
NATCHEZ       60  81  65  77 /  27  11  63  45
GREENVILLE    59  78  63  73 /  77  25  82  47
GREENWOOD     58  77  63  71 /  84  25  77  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: 22
LONG TERM: 19/07
Hazardous weather outlook, Mar 30, 3:45 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT SUN MAR 30 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
345 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS TO 40 MPH WILL BE POSSIBLE THIS EVENING GENERALLY ALONG AND
NORTHWEST OF THE NATCHEZ TRACE. FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL ALSO ACCOMPANY THE STRONG THUNDERSTORMS. A LARGE AREA
OF RAIN WITH EMBEDDED THUNDERSTORMS OCCURRING OVER LOUISIANA THIS
AFTERNOON WILL MOVE EAST NORTHEAST ACROSS THE OUTLOOK AREA TONIGHT. A
FEW OF THE THUNDERSTORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

WITH A GOOD BIT OF INSTABILITY IN PLACE OVER THE AREA TUESDAY...COUPLED
WITH DAYTIME HEATING...DECENT LAPSE RATES...AND A COLD FRONT MOVING
SOUTHEAST ACROSS THE AREA...A FEW STRONG...TO POTENTIALLY SEVERE
STORMS...WILL BE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA. HAIL WILL
BE THE PRIMARY CONCERN WITH THESE STORMS...AND CURRENTLY LOOK TO BE
MORE SUSCEPTIBLE OVER AREAS ALONG AND EAST OF THE NATCHEZ TRACE
PARKWAY TUESDAY AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:10 PM CDTFlash Flood WarningJANGrenada2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.